For years, I’ve had a beard and experienced male pattern baldness. Recently, I started using Propecia to fight my hair loss, but I’m worried the drug will affect my beard hairs. Will Propecia (finasteride) affect my beard, or is my worrying unfounded?
As you may well know, finasteride (Propecia), works by inhibiting the process where the hormone Testosterone is converted to Dihydrotestosterone (the hormone directly responsible for genetic male baldness). Ironically enough, the hormone responsible for scalp hair loss (Dihydrotestosterone or DHT) also causes increased body hair growth. This means that when DHT is decreased in the body scalp hair loss ceases, but body hair thinning actually increases.
However, the role of DHT and beard hair is not as clear. Most individuals who report body hair thinning on Propecia do not experience beard hair thinning or issues maintaining facial hair. Interestingly enough, a study once found that increased DHT in females caused facial hair growth, but female balding is a more complicated process. Altogether, it is possible that your body hair may thin on Propecia, but unlikely that your beard hair will be affected.
Blake Bloxham – formerly “Future_HT_Doc”
Follow our community on Twitter
Watch hair transplant videos on YouTube